Alert archive / Montana / Special Weather Statements in 2016
Special Weather Statement, NWS Great Falls, MT
NWS Great Falls, MT issued this special weather statement at Aug 9, 2016, 5:02 PM MDT for Teton County, Montana. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2016, 5:02 PM MDT (23:02 UTC)
- Expired
- Aug 9, 2016, 5:45 PM MDT
- In force
- 43 min
- Issued by
- NWS Great Falls, MT
County Teton County, MT
The radar
The Great Falls radar (KTFX), 73 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 11.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 288 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
273 WWUS85 KTFX 092302 SPSTFX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 502 PM MDT TUE AUG 9 2016 MTZ009-046-048-049-092345- EASTERN PONDERA MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT- NORTHERN ROCKY MOUNTAIN FRONT MT- 502 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TETON AND SOUTHEASTERN PONDERA COUNTIES UNTIL 545 PM MDT... AT 502 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHOTEAU...MOVING NORTH AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CONRAD...CHOTEAU...BRADY...FARMINGTON AND PENDROY. LAT...LON 4776 11195 4781 11228 4822 11231 4821 11169 TIME...MOT...LOC 2302Z 160DEG 10KT 4787 11213 $$ KJ
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:10 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Aug 9, 2:10 PM MDT, 2 hours 52 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 210 PM MDT TUE AUG 9 2016 ...STRONG TO SEVERE STORMS LIKELY THIS AFTERNOON AND EVENING... .DISCUSSION... TONIGHT THROUGH THURSDAY...Upper low centered near the ID/WA/OR border this afternoon will track ENE into NW MT this evening, emerging east of the Glacier NP region by early Wed morning. Thunderstorms have initiated over the higher terrain of Western MT and will track NE in SW flow aloft ahead of the low through this evening. Upper level jet streaming NE into S-central MT with cooling aloft from the approaching upper low will lead to large scale lift and increasing thunderstorm coverage over much of the forecast area this afternoon, except for far southern portions of the area near the WY border where the airmass is driest and furthest removed from the influence of the upper low. Greatest potential for widespread coverage and more intense convection continues to be across north-central MT late this afternoon through early this evening, where low level E/NE winds to the north of an inverted surface trough have brought dewpoints to near or above 50F and will provide additional directional wind shear for potentially severe storms with damaging wind and large hail being the main threats. Surface trough to the SE and upper low to the NW shifts east this evening with winds becoming NW at the surface after the initial convective activity moves through. Additional energy associated with the upper low will likely provide another round of showers and weaker thunderstorms late this evening into the overnight period, particularly across NW portions of the forecast area. Cooler and drier air surges across the region WEdnesday as the upper low tracks NE along and north of the US/Canadian border. Moisture wrapping around the upper low will mainly impact areas along and north of Hwy- 2 through the day, ending from west to east Wednesday afternoon. Otherwise, gusty west winds will be widespread Wednesday with temperatures about 10-15 degrees below seasonal averages. A NW flow remains across the region Thursday with rising heights for warmer conditions with a small chance afternoon showers and thunderstorms. Hoenisch THURSDAY NIGHT THROUGH TUESDAY...The period begins with an upper ridge amplifying over the west coast and northwest flow aloft over the area. Short wave energy embedded within this flow aloft will result in isolated showers and thunderstorms across central and northern Montana Thursday night and then again Friday afternoon. The ridge then moves east and ushers in a warm and dry period, lasting from Friday night through midday Sunday. The models bring a rather fast moving upper trof across the Pacific Northwest Sunday afternoon and the divergent southwest flow aloft out ahead of this feature will help initiate isolated to scattered thunderstorms along the Rocky Mountain Front which will then move out onto the plains through Sunday evening. The European model begins to rebuild the upper ridge over western Montana on Monday while the GFS is a bit slower in moving the upper trof out of the area. Have gone with the drier ECMWF for Monday. The flow aloft becomes more westerly on Tuesday with dry conditions continuing. Temperatures will be near to slightly below seasonal averages to start the period but will warm to above average readings from Sunday through midweek. && .AVIATION... UPDATED 1750Z. Upper level low moves across northern ID this afternoon and across NW MT this evening, emerging east of the continental divide along the MT/AB border Wednesday morning. SW flow aloft through this afternoon with increasing thunderstorm coverage late this afternoon through this evening ahead of an eastward moving cold front associated with the upper low. NE to east winds at area terminals will persist until the front passes this evening which will be accompanied by a wind shift to the W/NW. Some Thunderstorms this evening could produce large hail and damaging winds, particularly across N-central MT. Thunderstorms will diminish in coverage and intensity late this evening but additional moisture circulating around the low will spread showers and perhaps a few isolated thunderstorms across northern terminals late tonight into WEdnesday morning. VFR conditions prevail with MVFR conditions in the vicinity of thunderstorms as well as gusty erratic winds. && .PRELIMINARY POINT TEMPS/POPS... GTF 51 74 50 79 / 60 30 10 20 CTB 52 68 51 76 / 80 70 20 40 HLN 51 76 52 80 / 50 10 10 20 BZN 46 78 47 80 / 10 10 10 20 WEY 40 68 37 69 / 10 0 0 20 DLN 43 75 45 77 / 10 10 10 10 HVR 56 72 55 78 / 70 30 20 20 LWT 51 75 51 76 / 20 10 10 20 && .TFX WATCHES/WARNINGS/ADVISORIES... && weather.gov/greatfalls
In the hours before
Special weather statement, Aug 9, 4:17 PM MDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 417 PM MDT TUE AUG 9 2016 MTZ012-014-048-049-092300- CENTRAL AND SOUTHERN LEWIS AND CLARK MT- SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-EASTERN TETON MT- 417 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASCADE... SOUTHEASTERN TETON AND CENTRAL LEWIS AND CLARK COUNTIES UNTIL 500 PM MDT... AT 417 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13 MILES WEST OF CASCADE...MOVING NORTHEAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FORT SHAW...FORT SHAW AND SIMMS. LAT...LON 4721 11201 4729 11214 4758 11187 4740 11150 TIME...MOT...LOC 2217Z 218DEG 17KT 4729 11199 KJ
Special weather statement, Aug 9, 4:46 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 446 PM MDT TUE AUG 9 2016 MTZ048-049-092330- SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT- 446 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TETON AND NORTHERN LEWIS AND CLARK COUNTIES UNTIL 530 PM MDT... AT 445 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES NORTH OF AUGUSTA...OR 16 MILES SOUTHWEST OF CHOTEAU. THIS STORM WAS MOVING NORTH-NORTHEAST AT 30 MPH. HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BYNUM...PISHKUN RESERVOIR AND PENDROY. LAT...LON 4762 11235 4764 11263 4808 11258 4805 11213 TIME...MOT...LOC 2245Z 213DEG 4KT 4769 11249 KJ
Local storm report, Aug 9, 4:50 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
450 PM MDT TUE AUG 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL 28 WSW BYNUM 47.84N 112.87W
08/09/2016 E1.50 INCH TETON MT FOREST SERVICE
RELAYED FROM BEAR TOP LOOKOUT
&&
JAASpecial weather statement, Aug 9, 4:57 PM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 457 PM MDT TUE AUG 9 2016 MTZ012-013-049-092345- CASCADE MT-EASTERN TETON MT-CHOUTEAU MT- 457 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHOUTEAU... NORTHWESTERN CASCADE AND SOUTHEASTERN TETON COUNTIES UNTIL 545 PM MDT... AT 457 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FORT SHAW...OR 17 MILES NORTH OF CASCADE...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... POWER...FORT SHAW...FORT SHAW...VAUGHN AND SUN RIVER. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4739 11171 4749 11192 4787 11159 4771 11124 TIME...MOT...LOC 2257Z 211DEG 24KT 4752 11174 KJ
Special weather statement, Aug 9, 5:01 PM MDT, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 501 PM MDT TUE AUG 9 2016 MTZ012-013-048-049-092345- SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-EASTERN TETON MT- CHOUTEAU MT- 501 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CHOUTEAU...NORTHWESTERN CASCADE...SOUTHEASTERN TETON AND CENTRAL LEWIS AND CLARK COUNTIES UNTIL 545 PM MDT... AT 501 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FAIRFIELD...OR 20 MILES SOUTHEAST OF CHOTEAU...MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FAIRFIELD...DUTTON...POWER AND SIMMS. LAT...LON 4740 11202 4755 11218 4795 11186 4773 11140 TIME...MOT...LOC 2301Z 224DEG 22KT 4756 11197 KJ
Special weather statement, Aug 9, 5:02 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GREAT FALLS MT 502 PM MDT TUE AUG 9 2016 MTZ009-046-048-049-092345- EASTERN PONDERA MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT- NORTHERN ROCKY MOUNTAIN FRONT MT- 502 PM MDT TUE AUG 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL TETON AND SOUTHEASTERN PONDERA COUNTIES UNTIL 545 PM MDT... AT 502 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CHOTEAU...MOVING NORTH AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CONRAD...CHOTEAU...BRADY...FARMINGTON AND PENDROY. LAT...LON 4776 11195 4781 11228 4822 11231 4821 11169 TIME...MOT...LOC 2302Z 160DEG 10KT 4787 11213 KJ
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 6:12 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 48 min |
| Aug 8, 6:37 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 38 min |
| Aug 8, 7:13 PM MDT | Special Weather Statement | TFX | Cascade | 47 min |
| Aug 8, 7:32 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
| Aug 8, 7:59 PM MDT | Special Weather Statement | TFX | Teton | 46 min |
| Aug 8, 8:12 PM MDT | Special Weather Statement | TFX | Teton | 48 min |
| Aug 8, 8:43 PM MDT | Special Weather Statement | TFX | Pondera, Teton | 47 min |
| Aug 8, 9:30 PM MDT | Special Weather Statement | TFX | Pondera | 45 min |
| Aug 9, 2:38 PM MDT | Special Weather Statement | TFX | Broadwater | 22 min |
| Aug 9, 2:45 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 30 min |
| Aug 9, 2:49 PM MDT | Special Weather Statement | TFX | Toole | 26 min |
| Aug 9, 3:37 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 23 min |
| Aug 9, 3:41 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 34 min |
| Aug 9, 3:48 PM MDT | Special Weather Statement | TFX | Teton | 27 min |
| Aug 9, 3:53 PM MDT | Special Weather Statement | TFX | Lewis and Clark | 37 min |
| Aug 9, 3:56 PM MDT | Special Weather Statement | TFX | Teton | 49 min |
| Aug 9, 4:10 PM MDT | Special Weather Statement | TFX | Teton | 50 min |
| Aug 9, 4:17 PM MDT | Special Weather Statement | TFX | Cascade | 43 min |
| Aug 9, 4:27 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Pondera, Teton | 33 min |
| Aug 9, 4:30 PM MDT | Severe Thunderstorm Warning | TFX | Cascade | 30 min |
| Aug 9, 4:46 PM MDT | Special Weather Statement | TFX | Teton | 44 min |
| Aug 9, 4:57 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Aug 9, 5:01 PM MDT | Special Weather Statement | TFX | Teton | 44 min |
| Aug 9, 5:27 PM MDT | Special Weather Statement | TFX | Cascade | 48 min |
| Aug 9, 5:34 PM MDT | Special Weather Statement | TFX | Cascade | 41 min |
| Aug 9, 5:37 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Meagher | 23 min |
| Aug 9, 5:43 PM MDT | Special Weather Statement | TFX | Judith Basin | 47 min |
| Aug 9, 5:45 PM MDT | Special Weather Statement | TFX | Pondera | 45 min |
| Aug 9, 5:52 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin | 38 min |
| Aug 9, 5:56 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau, Judith Basin, Meagher | 49 min |
Nearby
Special Weather Statements in Montana, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.